Kansas, 2012

Hail in Kansas, April 26, 2012

April 26, 2012 · NWS DDC · 9 events in 3 counties and zones

Easterly surface winds transporting copious moisture into the high plains combined with an upper level system to produce thunderstorms during the evening in the far southwest and west counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Easterly surface winds transporting copious moisture into the high plains combined with an upper level system to produce thunderstorms during the evening in the far southwest and west counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 26, 5:31 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 26, 5:31 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT THU APR 26 2012

...UPDATE TO AVIATION...

.SYNOPSIS...
ISSUED AT 142 PM CDT THU APR 26 2012

EARLY THIS AFTERNOON...THE WATER VAPOR SATELLITE LOOP SHOWED THE
CENTER OF A COMPACT AND INTENSE UPPER LOW OVER WESTERN ARIZONA. A
FEW LIGHTNING STRIKES WERE NOTED JUST AHEAD OF THE INTENSE MID LEVEL
POTENTIAL VORTICITY CENTER TIED TO THE LOW.  SIGNIFICANT MID LEVEL
DRYING ON WV LOOP WAS BEGINNING TO ADVANCE EASTWARD TOWARD
WESTERN/CENTRAL NEW MEXICO.  12Z RAOB ANALYSIS REVEALED 140 TO 170
METER HEIGHT FALLS AT 500MB ACROSS FAR SOUTHERN CALIFORNIA WHEN THE
LOW WAS CENTERED NEAR SAN DIEGO EARLIER THIS MORNING.  IN THE LOW
LEVELS...A SURFACE LOW WAS POSITIONED ALONG THE RED RIVER NEAR
WICHITA FALLS, TX. THERE WAS A POOL OF SIGNIFICANT MOISTURE AT THE
SURFACE IN THE EASTERLY FLOW NORTH OF THE SURFACE LOW OVER MUCH OF
CENTRAL/SOUTHERN OKLAHOMA WITH 70 DEGREE DEWPOINTS COMMON AS OF
MIDDAY. THE EASTERLY SURFACE WINDS WERE PULLING MID 60S DEWPOINTS AS
FAR NORTHWEST AS LEFORS, TX IN THE EASTERN TEXAS PANHANDLE.  THE
EAST-SOUTHEAST WINDS CONTINUED TO ADVECT THIS MOISTURE NORTHWESTWARD
DEEPER INTO THE PANHANDLES.

&&

.SHORT TERM...(THIS EVENING THROUGH DAYBREAK FRIDAY)
ISSUED AT 250 PM CDT THU APR 26 2012

SEVERE WEATHER TONIGHT IS THE MAIN CHALLENGE IN TERMS OF A) TIMING,
B) CONVECTIVE MODE, C) MAIN HAZARDS.  THE EVENT IS COMING INTO A BIT
BETTER FOCUS NOW THAT THE EXPECTED BEGINNING OF THE SEVERE WX EVENT
FOR SOUTHWEST KS IS 6-9 HOURS AWAY (AS OF 1930 UTC).  SURFACE
DEWPOINTS WILL BE INCREASING NORTHWESTWARD THROUGH THE EVENING WITH
MOIST AXIS EXPECTED TO BE FROM WESTERN OKLAHOMA PANHANDLE INTO
EASTERN TEXAS PANHANDLE WITH 60F ISODROSOTHERM NOSING UP INTO THE
GUYMON, OK AREA BY 03Z.  THIS YIELDS ABOUT 1800-2400 J/KG SBCAPE.
THE STRONGEST SURFACE FORCING AT THIS TIME WILL BE JUST WEST OF THE
INSTABILITY AXIS AND CONVECTION SHOULD BE ONGOING FROM SOUTHEAST
COLORADO DOWN INTO THE NORTHWESTERN TEXAS PANHANDLE.  AT LEAST THIS
IS HOW THE LATEST RUC13 MODEL IS PLAYING THIS OUT IN THE CONVECTIVE
QPF FIELDS, WHICH MAKES PHYSICAL SENSE GIVEN WHERE THE FORCING IS AT
THAT TIME.  THE THING THAT REALLY HAS US CONCERNED IS THE DEGREE OF
SHEAR IN THE 0-1KM AGL LAYER.  IN ADVANCE OF THE SMALL SCALE UPPER
LOW...THE AGEOSTROPHIC RESPONSE IN THE LOW LEVELS WILL REALLY BE
MAXIMIZED FROM 03-09Z TONIGHT...AND THE 0-1KM AGL HELICITY WILL
EXCEED 300 M2/S2 OVER A LARGE AREA OF SOUTHWEST KANSAS.  THE 0-1KM
ENERGY-HELICITY INDEX WILL REACH THE 4 TO 5 LEVEL, WHICH IS
EXTREMELY HIGH AND MORE THAN ENOUGH TO SUPPORT SIGNIFICANT LOW LEVEL
ROTATION IN THE STRONGEST STORMS...INCLUDING TORNADOES.  CONVECTIVE
MODE IS THE REAL CHALLENGE.  HOW LONG WILL THE SUPERCELL PHASE
LAST?  THE EARLY STORMS COMING OUT OF SOUTHEAST COLORADO WILL MOST
LIKELY BE MORE SCATTERED WITH SOME DISTANCE STILL FROM THE STRONGEST
500-700MB COOLING AND MID LEVEL POTENTIAL VORTICITY (PV) ADVECTION.
WHEN THE "WALL OF FORCING" COMES OUT WITH THE INTENSE MID LEVEL COLD
ADVECTION AND PV ADVECTION...THE MODE WILL MOST LIKELY TRANSITION TO
A QUASI-LINEAR CONVECTIVE SYSTEM (QLCS).  WILL HAVE TO REALLY WATCH
OUT FOR QLCS TORNADO EVENTS WHICH COULD BE SHORT-LIVED AND DIFFICULT
TO WARN FOR WITH MUCH LEAD TIME GIVEN THE CHARACTERISTICS OF THIS
TIME OF CONVECTIVE MODE AND THE ASSOCIATED LACK OF INTENSE MID LEVEL
MESOCYCLONES.  ANOTHER QUESTION IS HOW FAR SOUTH THIS THREAT WILL
EXTEND INTO SOUTHWEST KANSAS.  SEVERAL OF THE MODELS, MAINLY THE
LARGER-SCALE MODELS, INDICATE FAIRLY ROBUST CONVECTIVE QPF AS FAR
SOUTH AS THE OKLAHOMA BORDER BETWEEN 06-12Z.  WILL PROBABLY EXTEND
LIKELY POPS DOWN CLOSE TO THE OKLAHOMA BORDER GIVEN THIS.  THE
SEVERE WEATHER THREAT WILL CONTINUE ALL NIGHT AND THROUGH 12Z WITH
THE 09-12Z THREAT AREA SHIFTING NORTHEAST TOWARD THE
WAKEENEY-HAYS-LACROSSE AREAS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 353 PM CDT THU APR 26 2012

STORM CHANCES WILL PERSIST IN CENTRAL KANSAS AROUND HAYS THROUGH 20Z
SINCE THE UPPER-LEVEL TROUGH AND ASSOCIATED SURFACE LOW WILL STILL
BE IN THIS AREA THROUGH EARLY AFTERNOON. AS DISCUSSED IN THE SHORT TERM
SECTION, THESE STORMS COULD BE SEVERE. IF STORMS PERSIST LONG ENOUGH
FOR DAYTIME HEATING TO LEAD TO HIGHER CAPE, THEN VERY LARGE HAIL
WOULD BE POSSIBLE AND POSSIBLY A TORNADO. SURFACE WINDS WILL BE
STRONG BEHIND THIS SYSTEM TOMORROW. A WIND ADVISORY WAS ISSUED FOR
MUCH OF SOUTHWEST KANSAS.

AFTER THIS SYSTEM PASSES, THE ASSOCIATED COLD FRONT WILL PASS
THROUGH KANSAS AND THEN STALL OUT ACROSS CENTRAL OKLAHOMA. THE
UPSTREAM SYSTEM THAT CAUSED THE AFOREMENTIONED SYSTEM TO EJECT ACROSS
THE PLAINS WILL HANG BACK OVER THE ROCKIES THROUGH SUNDAY AND
MONDAY. THE ASSOCIATED JET STREAK WILL BE SITUATED ACROSS THE
ROCKIES AND INTO KANSAS THROUGH THIS PERIOD.  A WARM ADVECTION
PATTERN WILL DEVELOP AHEAD OF THIS TROUGH. THE GFS/GEM/UKMET
INDICATE QUITE A BIT OF PRECIPITATION ON THE COOL SIDE OF THE FRONT
IN SOUTHWEST KANSAS. HOWEVER, THE ECMWF SCENARIO OF DEVELOPING
WIDESPREAD THUNDERSTORMS ALONG THE FRONT OVER OKLAHOMA AND SOUTH
CENTRAL KANSAS COULD PREVENT SIGNIFICANT RAINFALL FURTHER NORTH.
HOWEVER, 20-40% THUNDERSTORM CHANCES WERE MAINTAINED FROM SATURDAY
NIGHT THROUGH MONDAY GIVEN THE UNCERTAINTY. CLOUDS AND POSSIBLE
PRECIPITATION CHANCES TO THE NORTH OF THE FRONT WILL PROBABLY KEEP
HIGH TEMPERATURES IN THE 60S TO LOWER 70S WITH LOWS IN THE 40S AND
50S.

BY TUESDAY AND WEDNESDAY, THE NEXT JET STREAK WILL BE MOVING ACROSS
THE ROCKIES AND APPROACHING THE CENTRAL HIGH PLAINS. FRONTOLYSIS
WILL OCCUR OVER OKLAHOMA, WITH ANOTHER FRONT DEVELOPING ACROSS THE
NORTHERN OR CENTRAL PLAINS. A DRYLINE AND SURFACE FRONT WILL
INTERSECT SOMEWHERE ACROSS THE CENTRAL HIGH PLAINS REGION.
THUNDERSTORMS CANNOT BE RULED OUT EITHER DAY AS 60F DEWPOINTS
WILL BE IN PLACE AHEAD OF THE DRYLINE. IT WILL BE WARMER BY THIS
TIME, WITH HIGHS IN THE UPPER 70S AND 80S AND LOWS IN THE 50S TO
LOWER 60S. THE HIGHEST MINIMUM TEMPERATURES, AS IS TYPICAL, WILL BE
IN SOUTH CENTRAL KANSAS WHERE DEWPOINTS WILL BE HIGHER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 625 PM CDT THU APR 26 2012

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS DEVELOPING ACROSS
SOUTHEASTERN COLORADO INTO THE TEXAS PANHANDLE EARLY THIS EVENING
ARE EXPECTED TO SPREAD SLOWLY NORTHEAST INTO AND ACROSS SOUTHWESTERN
KANSAS OVERNIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO
BE POSSIBLE WITH THE STRONGEST STORMS ACROSS SOUTHWEST AND CENTRAL
KANSAS LATE TONIGHT THROUGH EARLY FRIDAY MORNING. OUTSIDE OF
IFR/MVFR CONDITIONS ASSOCIATED WITH ANY DEVELOPING STORMS, VFR
CONDITIONS ARE LIKELY TO PREVAIL AT ALL TAF SITES THROUGH EARLY
FRIDAY MORNING. AS FOR WINDS, A LEE SIDE TROUGH OF LOW PRESSURE WILL
CONTINUE TO STRENGTHEN ACROSS EXTREME EASTERN COLORADO TONIGHT. AS
A RESULT, STRONG SOUTHEASTERLY WINDS OF 20 TO 30KT WILL CONTINUE
THROUGH EARLY FRIDAY MORNING. A STRONG SURFACE LOW AND AN
ATTENDANT COLD FRONT IS THEN PROJECTED TO PUSH SLOWLY EASTWARD
ACROSS WESTERN KANSAS THROUGH THE DAY FRIDAY. THIS WILL RESULT IN
THE STRONG SOUTHEASTERLY WINDS BECOMING NORTHWESTERLY 25 TO 35KT
BEHIND THE FRONT THROUGH EARLY TO MID AFTERNOON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  78  45  69 /  80  70   0   0
GCK  56  77  43  68 /  80  40   0   0
EHA  53  77  43  68 /  70  10   0   0
LBL  56  79  45  69 /  70  20   0   0
HYS  61  74  43  67 /  70  80   0   0
P28  64  83  51  71 /  40  50   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM MDT/
FRIDAY FOR KSZ043>045-061>065-075>080-086>088.

&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...FINCH
AVIATION...JJOHNSON
Hazardous weather outlook, Apr 26, 10:17 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 AM CDT THU APR 26 2012

KSZ030-031-043>046-061>066-074>081-084>090-271130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1117 AM CDT THU APR 26 2012 /1017 AM MDT THU APR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 4 PM ALONG AND WEST OF A LINE
FROM SCOTT CITY TO HUGOTON. THESE STORMS MAY CONTAIN HAIL AS LARGE
AS GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. CHANCES FOR SEVERE
THUNDERSTORMS WILL PERSIST IN THIS AREA THROUGH 2 AM. BUT THE
CHANCES FOR TORNADOES, WIND GUSTS AS HIGH AS 70 MPH AND HAIL UP TO
TENNIS BALLS SIZE WILL BECOME GREATER AFTER 9 PM.

AFTER MIDNIGHT, THUNDERSTORMS CHANCES WILL SPREAD EAST TO PLACES
LIKE DIGHTON, GARDEN CITY AND DODGE CITY. HAIL AS LARGE AS GOLF
BALLS, WINDS UP TO 80 MPH AND ISOLATED TORNADOES ARE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING ALONG AND
NORTHEAST OF A LINE FROM DIGHTON TO KINSLEY TO PRATT. THESE STORMS
COULD ALSO BE SEVERE WITH HAIL AS LARGE AS HALF DOLLARS AND WIND
GUSTS AS HIGH AS 65 MPH.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY NIGHT.
IT IS TOO EARLY TO TELL WHETHER THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The radar

The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Morton

When
April 26, 5:53 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.000, -101.890

Hail, Morton

When
April 26, 5:55 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.000, -101.890

Hail, Morton

When
April 26, 6:00 PM CST
Where
Morton County, 3.45 mi N of Elkhart
Measured
1.75 in hail
Reported by
Public
Coordinates
37.050, -101.900

Hail, Morton

When
April 26, 6:20 PM CST
Where
Morton County, Richfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.270, -101.780

Hail, Stanton

When
April 26, 6:24 PM CST
Where
Stanton County, 11.11 mi N of Manter
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -101.900

Hail, Stanton

When
April 26, 6:45 PM CST
Where
Stanton County, 2.59 mi ESE of Big Bow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -101.530

Hail, Stanton

When
April 26, 6:47 PM CST
Where
Stanton County, 0.88 mi SE of Big Bow
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.560, -101.560

Hail, Grant

When
April 26, 6:49 PM CST
Where
Grant County, 0.88 mi NW of Stano Station
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.580, -101.510

Hail, Grant

When
April 26, 6:50 PM CST
Where
Grant County, 0.88 mi NW of Stano Station
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.580, -101.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380350, 380351, 380352, 380353, 380354, 380355, 380356, 380357, 380358.